Natural History Museum of Utah

You are here

Explore the Trails Festival

Friday, September 14, 2012 - 10:00am - Sunday, September 16, 2012 - 5:00pm
Natural History Museum of Utah

Join the Natural History Museum of Utah for three days of events and programming geared to getting families and adults outdoors.  The Museum’s unique location in the foothills above Salt Lake City is your jumping off point to explore the natural world.

Use all your senses to explore the trails as you take a walk around the site with different Museum scientists, learn to sketch with a scientific illustrator, get face-to-face with Utah’s animals, and participate in new activities like Landform Yoga.

Thank you to our Contributing Partners: Girls on the Run of Salt Lake and Wasatch Mountain Club

Promotional Partner: Utah Family Magazine

Join the Festival via Facebook! 


Explore the Trails Activities Include:

Friday, September 14: 

10:00 am: Nature Walk with NHMU Entomologist
Discover what’s crawling, creeping, buzzing, and soaring around the Museum’s foothills on a guided walking tour with the Museum’s Entomologist, Christy Bills.
Included in Museum Admission | Maximum 15 Participants | Approximately 1 hour | Same-day sign up 

11:00 am: Nature Walk with a NHMU Botanist
A stroll for the senses, let your nose be your guide as you become familiar with plants of the Museum’s foothills on a guided walking tour with NHMU Botanist, Ann Kelsey.
Included in Museum Admission | Maximum 15 Participants  | Approximately 1 hour | Same-day sign up

2:00 pm: Sketch with a Scientific Illustrator
Put pencil to paper with scientific illustrator, Natalia Wilkins, and start your naturalist notebook with a sketch from the Museum.
Included in Museum Admission | Maximum 15 Participants | Approximately 1 hour | Same-day sign up

3:00 pm: Trail Run 101 with Girls on the Run
Parents and kids come prepared to take off on the Bonneville Shoreline trail for a mini trail run with Girls on the Run right after a brief Trail Running tutorial. 
Free | Maximum 20 Participants aged 8 years old and above | Approximately 30 minutes | Same-day sign up

3:00 - 4:30 pm: Bats of Utah! 
Drop in to the Museum's Life Gallery to learn more about the biology, behavior and ecology of this diverse and fascinating group of flying mammals.  Discover the many species that call Utah home and learn how they hunt using echolocation from NHMU Scientists. 
Included in Museum Admission | Life Gallery Level 4 | No sign up required  


Saturday, September 15: 

10:30 am: Hiking with Wasatch Mountain Club
Hike the foothills behind the Museum to the popular "Living Room" with a guide from the Wasatch Mountain Club.
Free | Maximum 20 Participants | Approximately 2 hours | Same-day sign up

11:00 am: Nature Walk with a NHMU Botanist
A stroll for the senses, let your nose be your guide as you become familiar with plants of the Museum’s foothills on a guided walking tour with NHMU Botanist, Ann Kelsey.
Included in Museum Admission | Maximum 15 Participants  | Approximately 1 hour | Same-day sign up

11:00 am: Trail Run 101 with Girls on the Run
Parents and kids come prepared to take off on the Bonneville Shoreline trail for a mini trail run with Girls on the Run right after a brief Trail Running tutorial. 
Free | Maximum 20 Participants aged 8 years old and above | Approximately 30 minutes | Same-day sign up

12:00 - 1:00 pm: Bug Brigade
Observe and handle live bugs to learn about their anatomy, behavior and important ecological roles.  
Included in Museum Admission | Naturalist Lab Level 4 | No sign up required

1:00 - 2:00 pm: Landform Yoga
Explore Utah’s most amazing landforms through movement.
Included in Museum Admission | Land Terrace Level 3 | No sign-up required

2:00 - 3:00 pm: Utah's Animals
Get up close and personal with the Great Basin gopher snake, North American bullfrog, toads, Utah salamanders and learn more about the ecosystems of Utah. 
Included in Museum Admission | Land Terrace Level 3 | No sign up required

3:00 pm: Trail Run 101 with Girls on the Run
Parents and kids come prepared to take off on the Bonneville Shoreline trail for a mini trail run with Girls on the Run right after a Trail Running tutorial. 
Free | Maximum 20 Participants | Approximately 30 minutes | Same-day sign up

3:00 - 4:30 pm: Bats of Utah! 
Drop in to the Museum's Life Gallery to learn more about the biology, behavior and ecology of this diverse and fascinating group of flying mammals.  Discover the many species that call Utah home and learn how they hunt using echolocation from NHMU Scientists. 
Included in Museum Admission | Life Gallery Level 4 | No sign up required  

4:00 pm: Nature Walk with a NHMU Botanist
A stroll for the senses, let your nose be your guide as you become familiar with plants of the Museum’s foothills on a guided walking tour with NHMU Botanist, Ann Kelsey.
Included in Museum Admission | Maximum 15 Participants  | Approximately 1 hour | Same-day sign up


Sunday, September 16:

10:00 am: Nature Walk with NHMU Entomologist
Discover what’s crawling, creeping, buzzing, and soaring around the Museum’s foothills on a guided walking tour with the Museum’s Entomologist, Christy Bills.
Included in Museum Admission | Maximum 15 Participants | Approximately 1 hour | Same-day sign up 

10:30 am: Hiking with Wasatch Mountain Club
Hike the foothills behind the Museum to the popular "Living Room" with a guide from the Wasatch Mountain Club.
Free | Maximum 20 Participants | Approximately 2 hours | Same-day sign up

11:00 am: Trail Run 101 with Girls on the Run
Parents and kids come prepared to take off on the Bonneville Shoreline trail for a mini trail run with Girls on the Run right after a brief Trail Running tutorial. 
Free | Maximum 20 Participants aged 8 years old and above | Approximately 30 minutes | Same-day sign up

11:00 am: Native Plants & Prehistoric Peoples
Prehistoric people harvested native plants for a multitude of reasons. Join Museum Anthropologist, Annie Sager, as she identifies many of these plants on the Museum site and demonstrates how they were once used. 
Included in Museum Admission | Maximum 15 Participants aged 12 years old or above | Approximately 45 minutes | Same-day sign up

12:00 - 1:00 pm: Bug Brigade
Observe and handle live bugs to learn about their anatomy, behavior and important ecological roles.  
Included in Museum Admission | Naturalist Lab Level 4 | No sign up required

1:00 - 2:00 pm: Landform Yoga
Explore Utah’s most amazing landforms through movement.
Included in Museum Admission | Land Terrace Level 3 | No sign up required

2:00 pm: Sketch with a Scientific Illustrator
Put pencil to paper with scientific illustrator, Natalia Wilkins, and start your naturalist notebook with a sketch from the Museum.
Included in Museum Admission | Maximum 15 Participants | Approximately 1 hour | Same-day sign up

2:00 - 3:00 pm: Utah's Animals
Get up close and personal with the Great Basin gopher snake, North American bullfrog, toads, Utah salamanders and learn more about the ecosystems of Utah. 
Included in Museum Admission | Land Terrace Level 3 | No sign up required

3:00 pm: Trail Run 101 with Girls on the Run
Parents and kids come prepared to take off on the Bonneville Shoreline trail for a mini trail run with Girls on the Run right after a brief Trail Running tutorial. 
Free | Maximum 20 Participants | Approximately 30 minutes | Same-day sign up

3:00 - 4:30 pm: Bats of Utah! 
Drop in to the Museum's Life Gallery to learn more about the biology, behavior and ecology of this diverse and fascinating group of flying mammals.  Discover the many species that call Utah home and learn how they hunt using echolocation from NHMU Scientists. 
Included in Museum Admission | Life Gallery Level 4 | No sign up required